New Mexico, 2004

Heavy Snow in New Mexico, December 29 to 30, 2004

December 29 to 30, 2004 · NWS ABQ · 2 events in 2 counties and zones

A slow moving storm brought rain to lower elevations and scattered snows across the state with heavy snow of 6 to 10 inches concentrated in the high mountains between Santa Fe and Taos. Amounts of 3 to 6 inches were reported from Los Alamos north into Rio Arriba County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow moving storm brought rain to lower elevations and scattered snows across the state with heavy snow of 6 to 10 inches concentrated in the high mountains between Santa Fe and Taos. Amounts of 3 to 6 inches were reported from Los Alamos north into Rio Arriba County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 29, 3:06 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 29, 3:06 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MST WED DEC 29 2004

.DISCUSSION...LATEST /18Z/ GFS AND ETA FAIRLY SIMILAR SHOWING ONE
LAST SIGNIFICANT SHORT-WAVE CROSSING CENTRAL ARIZONA TONIGHT
AND NORTHWEST NEW MEXICO DURING THE PRE-DAWN HOURS THURSDAY. THE 18Z
ETA IS SLIGHTLY WEAKER AND FARTHER NORTH WITH THE ASSOCIATED
VORTICITY MAX THAN ITS 12Z RUN...WHILE THE GFS IS SIMILAR TO ITS
PREVIOUS RUN AND FARTHER SOUTH THAN THE ETA TRACKING THE VORT MAX
BETWEEN FARMINGTON AND CUBA BY 12Z THU. OBVIOUSLY A MORE SOUTHERN
TRACK AS INDICATED BY THE GFS WOULD BE MOST FAVORABLE. ALREADY
SEEING NICE ENHANCEMENT OVER EC ARIZONA...SO PERHAPS A MORE
SOUTHERLY TRACK OF THE VORT WILL VERIFY. BUT EITHER WAY...FAVORABLE
POSITION OF THE UPPER LEVEL JET CORE AND OROGRAPHICS WILL CONTRIBUTE
TO STRONG UVV/S ALONG THE WEST SLOPES OF THE SANGRE DE CRISTO AND
ACROSS THE NORTHWEST MOUNTAINS INCLUDING THE SAN JUAN RANGE NEAR
CHAMA TONIGHT INTO EARLY THURSDAY MORNING.

THE BIG LIMITING FACTOR REMAINS THE LACK OF COLD AIR AND TO SOME
EXTENT DEEP MOISTURE PROFILES. BOTH THE ETA AND GFS SHOW MID-LEVEL
CAA INTENSIFYING ACROSS NORTHWEST NEW MEXICO THIS EVENING AND DURING
THE OVERNIGHT. WHERE AS THE 12Z GFS WAS WARMER AT 700 MB VERSUS THE
ETA AND RUC BETWEEN 06Z AND 12Z THURSDAY...ITS 18Z RUN IS NOW A
COUPLE DEGREES COLDER THAN THE ETA DURING THAT PERIOD RANGING FROM
-4 ALONG THE SANGRES TO -8 IN THE FOUR CORNERS. THIS IS A FAIRLY
SIGNIFICANT SHIFT IN THE GFS...AND TO THIS FORECASTER INDICATES THE
PRESENCE OF STRONG AND DEEP LAYERED UVV THAT WILL PERSIST MUCH OF
THE NIGHT.

THAT SAID...THIS IS GOING TO BE A HIGH ELEVATION...WEST FACING SLOPE
HEAVY SNOW EVENT. THE LOWER ELEVATIONS NEAR AND BELOW 7500 FEET
WHICH INCLUDES THE SANTA FE AND TAOS ARE ARE ONLY EXPECTED TO GET A
COUPLE INCHES WITH A BIT MORE ALONG THE IMMEDIATE WESTERN FOOTHILLS.
WILL RETOOL THE WSW TO EMPHASIZE THIS SCENARIO...SINCE TAOS SKI
VALLEY AND SANTA FE ARE TECHNICALLY IN ZONE 4. BASED ON EVEN A
CONSERVATIVE THICKNESS FORECAST...SNOW SHOULD ACCUMULATE ABOVE 7500
FEET. WILL TONE DOWN ACCUMULATIONS FOR THE LOWER ELEVATIONS IN THE
WINTER STORM WARNING AREAS...BUT FEEL CONFIDENT THAT THE SAN JUAN AND
HIGHER WEST FACING SLOPES OF THE SANGRE DE CRISTO MOUNTAINS WILL GET
6-10 INCHES WITH LOCALLY HIGHER AMOUNTS. WOULD NOT BE SURPRISED IF
WE GET REPORT OF 15-18 INCHES ABOVE 9000 FEET NEAR THE COLORADO
BORDER. REPORTS FROM SOUTHWEST COLORADO INDICATED SNOWFALL RATES OF
1-2 INCHES PER HOUR THIS AFTERNOON.

CANNOT RULE OUT AN INCH OR TWO OF SLUSH BELOW 6500 FEET ACROSS THE
NORTHWEST PLATEAU...UPPER RIO GRANDE VALLEY AS SNOW LEVELS ATTEMPT
LOWER TONIGHT...BUT THE HIGHER ELEVATION COMMUNITIES ALONG THE
DIVIDE AND ZUNI MOUNTAINS WILL BE THE PRIMARY FOCUS. WE/LL DROP THE
NORTHWEST PLATEAU BUT KEEP THE ADVY IN EFFECT FOR THE WC MOUNTAINS
AND UPPER RGV AND ADJUST AMOUNTS TO EMPHASIZE THE HIGHER TERRAIN
AND/OR FOOTHILLS OF THE SANGRES.

LASTLY...WIND ADVISORY TO REMAIN IN EFFECT FOR THE EAST SLOPES OF
THE CENTRAL MOUNTAIN AND NORTHEAST THROUGH THURSDAY.

BRIEF LULL IN THE WX THU MIDDAY THROUGH FRIDAY MORNING BEFORE
ANOTHER WEAKER SHORT-WAVE APPROACHES FRIDAY NIGHT AND BRUSHES THE
NORTH NEW YEARS DAY.  NOT MUCH TIME TO LOOK BEYOND...BUT GRIDS FOR
EARLY NEXT WEEK SEEM TO MESH REASONABLY WELL WITH NEIGHBORS. STILL
LOTS OF UNCERTAINTY REGARDING TIMING OF ARCTIC AIR MASS IN THE EAST.

KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 033/045 025/047 028 41+60
GALLUP.................... 030/045 019/046 020 41960
GRANTS.................... 030/047 019/048 021 41850
GLENWOOD.................. 036/056 027/060 028 41620
CHAMA..................... 025/032 011/041 013 41+71
LOS ALAMOS................ 030/037 019/045 021 41960
RED RIVER................. 024/032 008/039 011 41971
TAOS...................... 028/042 015/046 016 41850
SANTA FE.................. 031/045 021/047 023 41850
SANTA FE AIRPORT.......... 033/048 023/048 025 41850
ESPANOLA.................. 032/049 024/052 024 41750
ALBUQUERQUE HEIGHTS....... 038/053 029/052 031 41540
ALBUQUERQUE VALLEY........ 036/054 030/053 031 41540
ALBUQUERQUE FOOTHILLS..... 037/050 027/050 029 41540
ALBUQUERQUE WEST MESA..... 037/052 029/051 030 41540
SOCORRO................... 036/056 029/058 029 41520
SANDIA PARK/CEDAR CREST... 032/047 022/045 025 41640
MORIARTY/ESTANCIA......... 030/049 022/050 022 41440
CARRIZOZO................. 037/058 028/059 029 41200
RUIDOSO................... 039/055 028/055 030 41210
RATON..................... 030/052 017/052 020 41440
LAS VEGAS................. 037/050 024/054 024 41440
ROY....................... 035/053 024/055 025 41200
CLAYTON................... 037/059 029/058 030 41200
SANTA ROSA................ 041/061 029/058 029 41200
TUCUMCARI................. 044/064 030/061 030 41200
FORT SUMNER............... 043/062 031/060 032 41200
CLOVIS.................... 043/063 032/062 034 41200
PORTALES.................. 042/064 032/063 035 41200
ROSWELL................... 042/066 032/062 032 41200
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WRNG THRU 16Z /9AM/ THU
  NMZ002-004
SNOW ADVY THRU 16Z /9AM/ THU
  NMZ003-008
WIND ADVISORY 23Z /4PM/ FRI
  NMZ005>007-011-012-016-017-
&&

41
Hazardous weather outlook, Dec 29, 6:00 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED DEC 29 2004

NMZ001>021-026-301300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
534 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WINTER STORM CONDITIONS EXPECTED TODAY AND TONIGHT OVER NORTHWEST NEW
MEXICO...ESPECIALLY THE WEST SLOPES OF THE SAN JUAN AND SANGRE DE
CRISTO MOUNTAINS. OVER A FOOT OF SNOW IS POSSIBLE ALONG THESE HIGHER
WEST FACES SLOPES. SEVERAL INCHES OF SNOW SHOULD ACCUMULATE ELSEWHERE
OVER THE NORTHERN AND WESTERN MOUNTAINS...AND A COUPLE OF INCHES ARE
POSSIBLE OVER THE NORTHWEST PLATEAU AND UPPER RIO GRANDE VALLEY. A
WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS THROUGH
TONIGHT...WITH A SNOW ADVISORY FOR THE WEST CENTRAL
MOUNTAINS...NORTHWEST PLATEAU AND UPPER RIO GRANDE VALLEY. THE OTHER
WEATHER MAKER THROUGH TONIGHT WILL BE THE WIND. SOUTHWEST WINDS WILL
AVERAGE 25 TO 35 MPH WITH GUSTS AROUND 50 MPH INCLUDING THE SOUTH
CENTRAL MOUNTAINS...THE EAST SLOPES OF THE CENTRAL MOUNTAINS...AND
ACROSS NORTHEAST NEW MEXICO. A WIND ADVISORY HAS BEEN POSTED FOR
THESE AREAS.

.DAYS TWO THROUGH SEVEN...
A WIND ADVISORY WILL CONTINUE OVER PORTIONS OF CENTRAL AND NORTHEAST
NEW MEXICO ON THURSDAY WITH STRONG WEST WINDS OF 25 TO 35 MPH AND
GUSTS TO 50 MPH EXPECTED. A STRONG...COLD STORM WILL SETTLE OVER
CALIFORNIA EARLY NEXT WEEK WHILE COLD AIR MOVES INTO EASTERN NEW
MEXICO SUNDAY AND MONDAY. THIS COULD SET THE STAGE FOR A MESSY
PRECIPITATION EVENT SUNDAY NIGHT INTO THE MIDDLE OF NEXT WEEK...
WITH VALLEY RAIN...MOUNTAIN SNOW...AND A MIX OF RAIN...ICE AND
SNOW OVER THE EASTERN PLAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
December 29, 9:00 PM MST to December 30, 7:00 AM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
December 29, 9:00 PM MST to December 30, 7:00 AM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432310, 5432311.